Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Memphis, TN

May 9, 2000Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2000, 3:22 PM CDT for Lawrence County, Arkansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2000, 3:22 PM CDT (20:22 UTC)
Expired
May 9, 2000, 3:45 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lawrence County, AR

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:35 PM CDTTornado F0Walnut Ridge, ARA tornado briefly touched down knocking over a few trees.
May 9, 3:35 PM CDTThunderstorm Wind 57 MWalnut Ridge, ARFive airplanes were damaged at the Walnut Ridge airport along with a hangar door and several skylights. A wind gust of over 60 mph was reported at the airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 092024
SVRMEM
ARC075-092045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAWRENCE COUNTY IN NORTHEAST ARKANSAS

* UNTIL 345 PM CDT

* AT 318 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE   
THUNDERSTORM 2 MILES SOUTH OF BLACK ROCK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOXIE...WALNUT RIDGE AROUND 330 PM CDT
  COLLEGE CITY...MINTURN AROUND 335 PM CDT
  SEDGWICK AROUND 340 PM CDT

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGINmG WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE LIKELY WITH THIS STORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

LAT...LON 3614 9119 3591 9115 3591 9086 3616 9079

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 9, 2:11 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT TUE MAY 9 2000

COLD FRONT JUST WEST OF A STL-TXK LINE AT 19Z. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ARE IN ADVANCE OF THE FRONT.
CLOUD COVER MAY BE TAKING AWAY FROM SEVERE POTENTIAL. MAPS
DATA INDICATING LIFTED INDICES OF AROUND -6 ACROSS ERN AR.
PRECIPITATION COVERAGE AND SPC ISSUANCES WILL DETERMINE
WORDING OF FIRST PERIOD FORECAST. IN ANY CASE EXPECT CLEARING
BY MORNING. EXPECT MOSTLY SUNNY SKIES TOMORROW...CLEAR
TOMORROW NIGHT...AND PARTLY SUNNY THURSDAY...AS A FEW CUMULUS
DEVELOP. NEXT CHANCE OF PRECIP AFTER TONIGHT APPEARS TO BE ON
SATURDAY AND SUNDAY...AS A WEAK FRONT MOVES INTO THE AREA AND
BECOMES STATIONARY.

TEMPERATURES...WILL BE A LITTLE COOLER TONIGHT AND WEDNESDAY
BEHIND COLD FRONT. WILL GO NEAR OR A LITTLE ABOVE FWC
GUIDANCE TONIGHT...AS DRIER AIR MAY WAIT UNTIL MORNING BEFORE MOVING
INTO AREA. FWC AND FAN GUIDANCE CLOSET AND LOOKS REASONABLE THROUGH
REMAINDER OF FORECAST.  10

.MEM...NONE.

In the hours before

Special weather statement, May 9, 9:46 AM CDT, 5 hours 36 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-092115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
946 AM CDT TUE MAY 9 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING EAST AND
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND
NORTH MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING IN NORTHEAST AND EAST ARKANSAS...THE MISSOURI
BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI.

A COLD FRONT EXTENDED FROM NORTHERN ILLINOIS...TO SOUTHWEST
MISSOURI...TO NORTH CENTRAL TEXAS THIS MORNING. THE FRONT WILL MOVE
THROUGH THE MIDSOUTH STARTING IN NORTHEAST ARKANSAS LATE THIS
AFTERNOON AND ON TO THE COLUMBUS MISSISSIPPI AREA BY DAYBREAK
WEDNESDAY. STRONG LOW AND MID LEVEL WINDS WILL BRING PLENTY OF
MOISTURE TO THE AREA IN ADVANCE OF THE FRONT. SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE
MIDSOUTH...MAINLY THIS EVENING. SOME OF THESE STORMS COULD BE
SEVERE.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED
OUT. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE FROM 400 PM
TO MIDNIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND THIS
EVENING. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION FOR THE LATEST FORECASTS AND WARNINGS.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:46 PM CDTTornado WarningMEGGreene29 min
May 9, 3:55 PM CDTSevere Thunderstorm WarningMEGCraighead35 min
May 9, 4:12 PM CDTTornado WarningMEGCraighead33 min
May 9, 4:16 PM CDTTornado WarningMEGClay, Greene29 min
May 9, 4:44 PM CDTTornado WarningMEGMississippi46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.